Journal cover Journal topic
Annales Geophysicae An interactive open-access journal of the European Geosciences Union
Journal topic

Journal metrics

Journal metrics

  • IF value: 1.585 IF 1.585
  • IF 5-year value: 1.698 IF 5-year
    1.698
  • CiteScore value: 1.62 CiteScore
    1.62
  • SNIP value: 0.820 SNIP 0.820
  • IPP value: 1.52 IPP 1.52
  • SJR value: 0.781 SJR 0.781
  • Scimago H <br class='hide-on-tablet hide-on-mobile'>index value: 83 Scimago H
    index 83
  • h5-index value: 24 h5-index 24
Volume 28, issue 9
Ann. Geophys., 28, 1737–1739, 2010
https://doi.org/10.5194/angeo-28-1737-2010
© Author(s) 2010. This work is distributed under
the Creative Commons Attribution 3.0 License.
Ann. Geophys., 28, 1737–1739, 2010
https://doi.org/10.5194/angeo-28-1737-2010
© Author(s) 2010. This work is distributed under
the Creative Commons Attribution 3.0 License.

ANGEO Communicates 24 Sep 2010

ANGEO Communicates | 24 Sep 2010

On spurious instabilities on the β-planes with no mean flows

N. Paldor N. Paldor
  • Fredy and Nadine Herrmann Institute of Earth Sciences, The Hebrew University of Jerusalem, Edmond J. Safra Campus, Jerusalem, 91904, Israel

Abstract. Recent numerical calculations that suggest the existence of instabilities of the shallow water equations on the β-planes (both mid-latitudes and on the equator) are shown to be associated with spurious instabilities rather than genuine unstable modes. The spurious unstable modes arise in an analysis of the necessary condition for the existence of complex roots to the cubic dispersion relation but it is shown here that these complex roots are not associated with solutions (eigenvalues and eigenfunctions) of the corresponding eigenvalue equation.

Publications Copernicus
Download
Citation